CUSTOM DERMATOLOGY SEARCH:
Topical Treatment for Acne: A Case Study
D. R. Thomas, MD, FRCPC
She had recently been prescribed a topical retinoid, however, she believed she was allergic to it. She wore make-up to conceal her problem and was very embarrassed by her appearance. Her job requires her to be in contact with the public, and she confessed to being very impatient with the rate of treatment response.
Further questioning revealed that her periods were regular and she was not taking oral contraceptives (OCPs). She had a history of eczema and adverse reactions to some topical products. The patient was not taking any medications that could aggravate acne (e.g., lithium, phenytoin). She confirmed that her make-up was oil-free and non-comedogenic.
The patient was asked to remove her make-up. Closer examination revealed the presence of inflamed papules with some comedones that were located mainly on the cheeks and forehead; there were many whiteheads and no blackheads; and the background skin appeared normal. (See Figure 1.)
Figure 1: Examination revealed the presence of inflamed papules with some comedones, many whiteheads, no blackheads and normal appearing background skin.
It is unlikely that the patient has a retinoid allergy. Her reaction began within 48 hours of using a retinoid product, producing skin redness, scaling, and sensitivity, but no swelling of the eyelids. Moreover, she had no previous exposure to retinoids. The evidence indicated that it was an irritant rather than an allergic reaction.
It was difficult for the patient to accept retinoid treatment as an option because of her recent experience. Moreover, she wanted to avoid systemic therapy, at least initially, and could not afford the light or laser treatments.
With this patient profile, a topical antibiotic-BP combination was recommended.
Practical Tips for Application of Combination Therapy
In general, laboratory assessments are not necessary if the patient’s periods are regular. She is not taking an OCP so this could be a future avenue of treatment if she is unresponsive to topicals.
It is reasonable for the patient to be prescribed a combined product such as BP plus an antibiotic, to be applied once daily in the evening to decrease inflammation and reduce the number of lesions. In conjunction, a once-daily application of a topical retinoid may need to be introduced later, probably using short contact initially, i.e., leave on for a few minutes and then wash off the product.
Acne patients should return for a 2-month follow-up visit to check for compliance and proper application of topical preparations. The first sign of improvement is a reduced number of new lesions and this frequently occurs, but it may not be enough to be noticed by the patient. If, after another 2 months, further improvement is not seen, adding a systemic drug may be necessary. If scarring is seen, then a more aggressive treatment may be warranted. A multifaceted approach is required in assessing and successfully treating acne due to the range of causes, symptoms, and available treatment options. Since patient compliance is a concern, a great deal of attention must be given to the methods available to minimize the chance of irritation. In the opinion of the author, this may be the single most important factor influencing the success of topical therapy in acne.
Topical antibiotics, e.g., clindamycin and erythromycin, reduce P. acnes on the skin and in hair follicles.
Acne is caused by multiple pathogenic factors; combination therapy can increase the chances of treatment success.
All content ©2005-2012 SkinThearpyLetter® |
Last modified: Wednesday, 06-Aug-2014 12:25:44 MDT